California, 2006

Winter Storm in California, December 26 to 27, 2006

December 26 to 27, 2006 · NWS STO · 2 events in 2 counties and zones

A moderate winter storm brought snow and strong winds to the higher elevations of the Sierra Nevada Mountains and to the Burney Basin.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A moderate winter storm brought snow and strong winds to the higher elevations of the Sierra Nevada Mountains and to the Burney Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 26, 9:00 AM PST, 1 hour earlier.

Area forecast discussion, Dec 26, 9:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST TUE DEC 26 2006

.UPDATED DISCUSSION...
VERY GOOD PREVIOUS DISCUSSION. THE CONCERN TODAY IS OBVIOUSLY THE
WINTER STORM...RADAR SHOWS AREAS OF LIGHT RAIN THROUGHOUT THE
VALLEY...FOOTHILLS AND THE NRN MTNS. HOWEVER...ONLY A FEW LOCATIONS
ARE REPORTING ANY RAIN...REDDING...RED BLUFF AND BEALE AFB. OTHER
AREAS OF RAIN ARE JUST FALLING BETWEEN OBSERVATION POINTS...ERN SJ
VLY AND THE MOTHERLODE. MUCH OF THE FORECAST AREA IS BEING RAIN
SHADOWED BY THE COASTAL RANGE...THE MOIST OCEAN AIR ASCENDS THE
COASTAL MTNS AND MUCH OF THE MOIST PRECIPITATES OUT BEFORE REACHING
THE CENTRAL VLY. AS STATED IN THE PREVIOUS DISCUSSION...THE
PRECIPITABLE WATER (PW) IS OF A TROPICAL NATURE AND THEREFORE SNOW
LEVELS WILL INITIALLY BE HIGH...ABOVE 6000 FEET IN THE NRN
MTNS...7000-8000 FEET IN THE SIERRA. BY THE TIME MOST PRECIPITATION
ENDS ON WED AFTERNOON...SNOW LEVELS WILL HAVE LOWERED TO 3500-4000
FEET UP NORTH AND TO 4500-5500 FEET IN THE SIERRA. THE SIERRA WINTER
STORM WARNING FOR THE SIERRA IS STILL IN EFFECT. THE WIND ADVISORY
IS ALSO STILL IN EFFECT FOR THE NRN SAC VLY AS THE FRONT APPROACHES.
JCLAPP

.PREVIOUS DISCUSSION 345 AM PST...
THE DEEP LOW PRESSURE SYSTEM THAT REMAINED OVER THE GULF OF ALASKA
OVER THE WEEKEND INTO CHRISTMAS HAS FINALLY LIFTED NORTHWARD INTO
THE YUKON FINALLY ALLOWING FLOW ACROSS THE EASTERN PACIFIC TO
GRADUALLY BECOME MORE PROGRESSIVE.

THE VERY SLOW MOVING FRONTAL ZONE HAS CONTINUED TO FOCUS HEAVY
PRECIPITATION ACROSS THE NORTHWEST CORNER OF THE STATE OVERNIGHT
WITH ONLY A FEW LIGHT SHOWERS REPORTED SO FAR FURTHER INLAND ACROSS
THE NORTHERN MOUNTAINS AND NORTHERN SACRAMENTO VALLEY. EXPECT THE
FRONT TO CONTINUE TO SHIFT ONLY SLOWLY SOUTHEAST THIS MORNING WITH
RAIN PERHAPS REACHING THE I-80 CORRIDOR BY LATE MORNING OR NOON.
STILL EXPECTING THE FRONT TO BEGIN TO ACCELERATE SOMEWHAT THIS
AFTERNOON AS THE STRONGER SHORTWAVE NOW CROSSING 140W NEARS THE
COAST.

LOOKS LIKE THE MAIN PRECIPITATION EVENT FOR THE FORECAST AREA OCCUR
FROM MIDDAY TODAY INTO THIS EVENING AS THE COLD FRONT FINALLY
TRANSITS THE REGION. APPEARS LIKE INGREDIENTS WILL STILL COME
TOGETHER TO GENERATE HEAVY PRECIPITATION ACROSS MUCH OF THE FORECAST
AREA BEFORE TAPERING TO SHOWERS TONIGHT AND WEDNESDAY. SATELLITE
DERIVED PW/S INDICATE A WIDE SWATH OF MOISTURE ENTRAINING INTO THE
FRONT WITH PW/S OF 1.25 TO 1.50 INCHES ALONG THE CORE OF THE PLUME
(IN FACT TWO DISCRETE PLUMES ARE NOW EVIDENT - ONE ORIGINATING FROM
THE LOWER LATITUDES EAST OF HAWAII...AND THE MAIN PLUME EXTENDING
ALL THE WAY BACK TO THE WESTERN PACIFIC NEAR GUAM.

APPROACH OF 100+ KT UPPER JET FROM THE SOUTHWEST AND VERY DIFFLUENT
MID AND UPPER LEVEL PATTERN WILL ALLOW FOR STRONG UPWARD VERTICAL
MOTION THROUGH THE DAY...AND APPROACH OF A DEEPENING SURFACE LOW OFF
THE NORTHWEST COAST WILL RESULT IN STRENGTHENING LOW-LEVEL UPSLOPE
FLOW AT THE NORTH END OF THE SACRAMENTO VALLEY AND OVER THE WEST
SLOPES OF THE NORTHERN SIERRA NEVADA.

APPEARS THAT HEAVY QPF IS ALMOST A CERTAINTY ACROSS THE FOOTHILLS
AND MOUNTAINS OF NORTHERN CALIFORNIA TODAY. EXPECT THAT THE HEAVIEST
AMOUNTS (3-5 INCHES) WILL BE FOCUSED IN THE MOUNTAINS NORTH OF
REDDING AND OVER WESTERN PLUMAS COUNTY WITH 1-3 INCH AMOUNTS OVER
THE FOOTHILLS SURROUNDING THE SACRAMENTO VALLEY. QPF FOR THE VALLEY
IS A LITTLE MORE IN DOUBT AS THE STRENGTH OF THE LOW-LEVEL FLOW MAY
ACTUALLY LIMIT PRECIPITATION SOMEWHAT AS THE AREA MAY END UP
SHADOWED BY THE COASTAL RANGE (STILL EXPECTING 1/2 TO 1 INCH).

BESIDES ALL THE PRECIPITATION...THE SYSTEM WILL BE ACCOMPANIED BY
STRONG GUSTY WINDS...ESPECIALLY THIS AFTERNOON AND EVENING AS THE
SURFACE LOW APPROACHES THE COAST AND THEN MOVES INLAND INTO THE
PACIFIC NORTHWEST.

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE NORTHERN SIERRA BASED
ON QPF AND LOWERING SNOW LEVELS TONIGHT. THE SYSTEM WILL HAVE
EXCELLENT OROGRAPHICS WITH 700 MB WINDS SW 55-60 KTS. SNOW LEVELS
ARE TRICKY AS SNOW LEVELS WILL BE HIGH THROUGH MUCH OF THE EVENT
GIVEN THE TROPICAL ORIGIN OF THE MOISTURE BUT WILL LOWER TONIGHT TO
BELOW PASS LEVELS.

&&

.AVIATION...
RAIN AND SNOW WILL SPREAD SOUTH DURING THE DAY TODAY AS A COLD FRONT
APPROACHES. PRECIPITATION MAY BE LOCALLY HEAVY AT TIMES WITH IFR
CONDITIONS. SNOW LEVELS ARE AROUND 8000 FEET TODAY LOWERING TO
AROUND 5000 FEET BY WEDNESDAY MORNING BEHIND THE COLD FRONT. STRONG
(MFR-SAC 12 MB AND MFR-RDD 7 MB) SOUTHERLY SURFACE PRESSURE GRADIENT
WILL BRING GUSTY SOUTHERLY WINDS THIS AFTERNOON AND EVENING WITH
GUSTS UP TO 45 MPH IN THE VALLEY.  GUSTY SOUTHERLY  TO SOUTHWESTERLY
WINDS OVER 50 MPH ARE EXPECTED IN AREAS OF THE SIERRA TODAY INTO
THIS EVENING. PRECIPITATION SHOULD TAPER OFF TOMORROW AS THE SYSTEM
MOVES TO THE EAST. WEAK RIDGING SHOULD BRING A DRY DAY WITH VFR
CONDITIONS MOST LOCATIONS ON THURSDAY EXCEPT FOR MORNING IFR/LIFR
CONDITIONS WITH FOG IN THE CENTRAL VALLEY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 12 PM PST WEDNESDAY FOR WEST SLOPE
NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Dec 26, 7:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST TUE DEC 26 2006

CAZ013>019-063-064-066>069-271500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST TUE DEC 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FROM 6 PM FOR WESTERN PLUMAS
COUNTY...THE LASSEN PARK AREA...WEST SLOPES OF THE NORTHERN SIERRA
NEVADA.

A WIND ADVISORY IS IN EFFECT FROM NOON TO MIDNIGHT FOR THE NORTHERN
SACRAMENTO VALLEY AND ADJACENT FOOTHILLS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT UNTIL 12 PM WEDNESDAY FOR
WESTERN PLUMAS COUNTY...THE LASSEN PARK AREA AND THE WEST SLOPES OF
THE NORTHERN SIERRA NEVADA.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
December 26, 10:00 AM PST to December 27, 10:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

A moderate winter storm brought snow and strong winds to the higher elevations of the Sierra Nevada Mountains. A very cold pool of air was trapped in the Burney Basin resulting in several inches of snow at a significantly lower elevation. Notable snowfall amounts include 13 at Snow Mountain in Shasta County (5950'), 9 at Manzanita Lake in Shasta County (5750'), and 5 at Burney in Shasta County (3198').

Winter Storm, West Slope Northern Sierra Nevada

When
December 26, 3:00 PM PST to December 27, 3:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

A moderate winter storm brought snow and strong winds to the higher elevations of the Sierra Nevada Mountains. Notable snowfall amounts include 15 at Central Sierra Snow Lab in Placer County (6900'), 13 at Caples Lake in Alpine County (8000'), 12 at Soda Springs in Placer County (7350'), 6 at Horse Meadow in Tuolumne County (8400'), 5 at Ebbetts Pass in Alpine County (8700'), 11 at Boreal ski area (7200'), 12-14 at Kirkwood ski area (7800'/9800'), 8-12 at Sierra-at-Tahoe ski area (7300'/8800'), and 16-18 at Sugar Bowl at Norden ski area (6880'/8300').

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9807, 9806.